Case Studies: May 2022

, ,
Pharmacy Times, May 2022, Volume 88, Issue 5

How would you handle these patients' questions?

Case 1: A local provider calls the pharmacy asking about SJ, a 67-year-old female patient. SJ recently had pharmacogenetic testing done and was found
to have a CYP2C19 mutation; she is an ultra- metabolizer of this enzyme. The provider wants the pharmacist to help evaluate SJ’s medications and provide necessary recommendations. The pharmacist reviews SJ’s profile and notices the following medications: atorvastatin 80 mg once daily, clopidogrel 75 mg once daily, losartan 100 mg once daily, omeprazole 20 mg once daily, paroxetine 10 mg once daily, and voriconazole 200 mg twice daily.

What should the pharmacist recommend?

A: Pharmacogenetic testing is becoming popular and can provide information about specific differences in the expression of an enzyme that can affect the metabolism of a drug. Knowing this information can help clinicians choose and/or modify drug therapy. Ultrarapid metabolizers metabolize drugs at much faster rates than normal, so lack of therapeutic effect is a concern. Upon review of SJ’s medications, a dosage increase of omeprazole is required to achieve therapeutic levels in this patient. However, omeprazole can also interact with clopidogrel, decreasing its antiplatelet effect. Instead, the pharmacist can recommend switching to pantoprazole 40 mg daily. In addition, based on the enzyme mutation, voriconazole is unlikely to achieve therapeutic levels, so an alternative like posaconazole should be considered. No other medications would require adjustment, but SJ should nonetheless be monitored for adequate clinical response.

Reference

1. Guidelines. Clinical Pharmacogenetics Implementation Consortium. Updated March 26, 2021. Accessed April 14, 2022. https://cpicpgx.org/ guidelines/

Case 2: AR, a 32-year-old woman, who is picking up her monthly oral contraceptive mentions that she has recently been feeling more anxious and
that her heart will not stop racing. She has been under more stress than normal at work and thinks that is the cause of her symptoms. AR says that the frequency and severity of her migraines have also increased during the past month, prompting her primary care provider (PCP) to add propranolol 20 mg twice daily for prophylaxis. Her current medications are drospirenone 3 mg/ ethinyl estradiol 0.02 mg daily, propranolol 20 mg twice daily; sumatriptan 100 mg as a single dose at the onset of a migraine, and adapalene 0.3%/benzoyl peroxide 2.5% gel, applied to affected skin once daily.

Other than stress, what medication-related problem could explain AR’s complaints?

A: It is possible that AR may be experiencing early signs of hyperkalemia, whose symptoms include abdominal pain, arrhythmia or heart palpitations, chest pain, diarrhea, muscle weakness, and nausea.1 AR’s oral contraceptive contains drospirenone. Drospirenone is a spironolactone analogue with antimineralocorticoid activity that can spare potassium. In addition, nonselective β-blockers like propranolol decrease cellular uptake of potassium.2 Although the individual risk of hyperkalemia with both drugs is low, combined use can have an additive effect. To confirm, the pharmacist can recommend that AR follow up with her PCP as soon as possible to get a potassium level drawn. If her potassium is elevated, alternative pharmacologic migraine prophylaxis should be discussed.

References

1. Cleveland Clinic. Update October 5, 2020. Accessed March 24, 2022. https://my.clevelandclinic.org/health/diseases/15184-hyperkalemia-high-blood-potassium

2. Mandić D, Nezić L, Skrbić R. Severe hyperkalemia induced by propranolol. Med Pregl. 2014;67(5-6):181-184.